We all know opioid use in America has reached crisis proportions. It is often fueled by doctor prescribed pain killers, a prescription to die for, so to speak. I certainly didn’t plan on joining the parade as a statistic, but a funny thing happened to me on the way to knee surgery and back.
For two months I was given prescriptions for Tramadol and was encouraged to pop it for pain by doctors and rehab professionals. I was wary, but was told repeatedly that this was a trivial non-narcotic opioid – an oxymoron if ever there was one. Tramadol was said to be a tenth as powerful as its scary big brothers OxyContin and heroin.
And pain is pain, and sleep is good, and doctor knows best. So I popped it, but it still gave me the creeps. And that’s not all it gave me. The side effects included brain fog, mild nausea. loss of appetite and libido and gastrointestinal unpleasantness requiring several other pills and powders.
So as soon as the pain eased back, I decided to dispense with the Tramadol and try to make do with the usual over-the-counter pain meds. It seemed to work for a day, except for a bunch of weird new symptoms that arrived little by little.
Like chills in ninety degree weather, night sweats, muscle aches in places unrelated to my knee, anxiety, inability to find comfort in bed in any position, and insomnia. And then the penny dropped. Maybe not taking non-addictive, non-narcotic, benign opioid Tramadol was giving me withdrawal symptoms.
A quick browse of the internet turned up lots of what might be called anti-testimonials describing exactly the same horror show I found myself in the middle of, grim tales narrated by those trying to kick the habit and ride out the withdrawal.
There were also infomercials by drug rehab clinics explaining that Tramadol was in some ways worse than the usual opioids because it affects the brain differently in regard to serotonin uptake and other incomprehensible but scary-sounding brain chemistry disturbances. There was also a good bit of aggrieved chatter about doctors refusing to admit Tramadol was addictive despite the witnessing of plenty of sufferers to the contrary.
Sure enough, when I emailed both the prescribing surgeon and my regular internist, the trusty spear carriers for each wrote back to assure me that Tramadol isn’t addictive in the teensy doses I was taking, and that it doesn’t cause withdrawal symptoms. I was advised to drink lots of water and try over-the counter sleeping pills.
After a week the muscle aches had largely abated, along with the anxiety and chills. But over two weeks later I am still struggling to get a decent night’s sleep. Is there a moral to this story? Several.
Don’t trust doctors. They seem not to have internalized the idea of the bell curve. Maybe a given medicine is tolerated well by most people, but if you are in the unhappy minority at the unlucky end of the curve, your experience may be far less pleasant.
And if a drug looks like an opioid, acts like an opioid and causes symptoms like an opioid, it is an opioid and had better be treated with extreme caution. For consumers of medical care as for everything else, the most important two words are – Caveat Emptor. Let the sufferer beware.
Oh, and one last shorthand life lesson. Avoid anything that ends with -oid. Paranoid, typhoid, rheumatoid, fibroid, steroid, hemmorrhoid, meteoroid, opioid.